| Catalog Number |
Z991G |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/01/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # : (b)(4).H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained via: did the needle fall into the patient? the needle did not fall into the patient if yes, was the needle piece(s) retrieved during the same procedure? the point of the needle was not retrieved.Were x-rays taken to locate the needle piece(s)? fluoroscopy was called to try and locate the point of the needle which broke off what measures were taken to retrieve the broken piece? the surgeon palpated the wound and called in fluoroscopy to try to identify and retrieve the broken point.Was there any additional tissue damage as a result of searching for the needle piece? no.Does a piece of the needle remain in the patient¿s tissue? if yes, is there any plan in place to remove the needle piece in the future? no.If yes, please provide the scheduled date.No date is planned.What tissue structure the broken needle was located? mid-line rectus abdominus.What is the surgeon's opinion of consequences to the patient? the surgeon stated the patient will recover with no consequence from the needle point remaining in the patient.Device return status.Please document the shipment tracking number: i have not yet received a shipper kit to return the device for analysis.Please provide the source or name of person providing answers to follow-up.Questions: donna moore, ethicon representative.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
Event or Problem Description
It was reported that a patient underwent a facial closure procedure in 2023 and suture was used.During the procedure, it was reported that the needle tip had broken off.Surgeon completed the facial closure then tried to find the needle tip with fluoroscopy.They were unable to find the needle tip and the patient was recovered from surgery.The needle did not fall into the patient.No adverse patient consequences were reported.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 9/13/2023.H3 investigational summary: the product received for analysis were identified as product code z991g.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the tip of one needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The second needle was not fractured.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The fracture surface contained microvoid coalescence (mvc), evidence of a ductile fracture mode.Intergranular fracture.With small areas of intergranular fracture.The intergranular fracture follows the austenite grain boundaries and is evidence of a brittle fracture mode.Mixed mode with evidence of transgranular cleavage and intergranular and microvoid coalescence.Mechanical damage in the form of indents and scratches were observed coincidental to the fracture.A cup-and-cone shaped fracture and macroscopic plastic deformation were noted.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Intergranular, which is evidence of a brittle fracture mode.Mixed mode with transgranular cleavage and microvoid coalescence and intergranular fracture.Intergranular fracture was also identified in this region and in small areas across the fracture surface.Microvoid coalescence was observed on some of the intergranular facets.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a non-ductile fracture.The needle exhibited amounts of intergranular failure.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.